Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 201, NWS Dodge City, KS

July 14, 20144 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2014, 4:22 PM CDT for 4 counties in Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 4:22 PM CDT (21:22 UTC)
Expired
Jul 14, 2014, 5:15 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:23 PM CDTHAIL 14 Wsw Montezuma, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS53 KDDC 142122
SVRDDC
KSC025-057-069-119-142215-
/O.NEW.KDDC.SV.W.0201.140714T2122Z-140714T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS...
  SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS...
  SOUTHERN GRAY COUNTY IN SOUTHWEST KANSAS...
  MEADE COUNTY IN SOUTHWEST KANSAS...

* UNTIL 515 PM CDT

* AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONTEZUMA...
  AND MOVING SOUTH AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MISSLER...MEADE...FOWLER...PLAINS CITY AND MEADE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3715 9989 3714 10062 3763 10064 3764 10020
TIME...MOT...LOC 2122Z 342DEG 16KT 3757 10049

HAIL...1.00IN
WIND...70MPH

$$

JJOHNSON
2 follow-up statements
977 
WWUS53 KDDC 142143
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT MON JUL 14 2014

KSC057-069-142152-
/O.CAN.KDDC.SV.W.0201.000000T0000Z-140714T2215Z/
GRAY KS-FORD KS-
443 PM CDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD AND SOUTHERN
GRAY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3746 10063 3747 10011 3715 9989 3714 10062
TIME...MOT...LOC 2142Z 342DEG 16KT 3729 10027

$$

KSC025-119-142215-
/O.CON.KDDC.SV.W.0201.000000T0000Z-140714T2215Z/
MEADE KS-CLARK KS-
443 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLARK AND NORTHERN MEADE COUNTIES UNTIL 515 PM CDT...

AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEADE...AND
MOVING SOUTH AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
MEADE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3746 10063 3747 10011 3715 9989 3714 10062
TIME...MOT...LOC 2142Z 342DEG 16KT 3729 10027

HAIL...1.75IN
WIND...70MPH

$$

JJOHNSON
189 
WWUS53 KDDC 142210
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT MON JUL 14 2014

KSC025-119-142220-
/O.EXP.KDDC.SV.W.0201.000000T0000Z-140714T2215Z/
MEADE KS-CLARK KS-
510 PM CDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK AND
NORTHERN MEADE COUNTIES WILL EXPIRE AT 515 PM CDT/415 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DODGE CITY.

LAT...LON 3746 10063 3747 10011 3715 9989 3714 10062
TIME...MOT...LOC 2210Z 342DEG 16KT 3717 10022

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:21 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 14, 3:21 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT Mon Jul 14 2014

...Updated for the long term discussion...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 115 PM CDT MON JUL 14 2014

Short range models indicate the large scale closed off upper level
low dropping southeast across Wisconsin into Michigan tonight while
upper level ridging breaks down across the Intermountain West. Within
the larger scale upper level trough, an H5 vort lobe is projected to
shift southeast across the Upper Midwest through early Tuesday
morning. This will help push an attendant cold front southward out
of Kansas into northern Oklahoma and the Texas panhandle this
evening. Thunderstorms developing this afternoon along and in the
vicinity of the advancing cold front may become more numerous
through early this evening as a +80kt upper level jet moves south
out of the Dakotas into Nebraska and much of western Kansas.
Steepening low/mid level lapse rates ahead of the cold front and
CAPE values in excess of 1000 J/Kg may be enough to support strong
to marginally severe thunderstorms capable of producing quarter to
golf ball size hail and wind gusts in excess of 60 mph through
late this evening. Any thunderstorms are expected to dissipate or
move southward into Oklahoma overnight with drier conditions
likely Tuesday as the cold front moves further south into the
Texas panhandle.

Below seasonal temperatures are likely tonight and Tuesday as much
cooler air filters south-southwest into western Kansas behind a
departing cold front moving into northern Oklahoma. The NAM/GFS
show H85 temperatures dropping to around 10C across central Kansas
with the mid teens(C) closer to the Colorado border. As surface
dewpoints drop well down into the 50s(F), look for lows down into
the lower to mid 50s(F) across central Kansas to near 60F closer
to the Oklahoma border. As the cooler air mass settles into
western Kansas, highs can be expected to reach only up into the
70s(F) across much of central and southwest Kansas Tuesday
afternoon.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 317 PM CDT MON JUL 14 2014

Starting Tuesday night, there will be increasing chances for rain
and a few thunderstorms, through Thursday.  A significant short wave
trough will be positioned over northern Kansas Tuesday, and develop
southwestward into southwest Kansas through Wednesday.  Along with
this upper low, a good amount of cold air near the surface will
sink into central Kansas as a high pressure area . Thus, highs on
Wednesday will only reach the mid 60s in the Scott City area, the
mid to upper 60s in the Dodge City, Garden City and Larned areas.
There will be some warm air edging north from New Mexico and the
western Texas panhandle into our far southwest corner, so I raised
maximum temperatures there for Wednesday, into the mid 70s, but
only for a small area in and around Morton county. This will place
a sharp temperature gradient to the northeast of there.  The upper
trough will still be lingering over our CWA Thursday, and
scattered thunderstorms will still be possible. Thursday does not
look too warm either, with highs in most places in the mid 70s.

The precipitation chances will end late Thursday and move off to the
east.  This will change the pattern aloft, going from a trough
pattern to the High pressure pattern, with the upper high pressure
building back northeastward from the southwestern U.S.  Our
maximum temperatures will go up, into the lower to mid 80s on
Friday, the lower to mid 90s on both Saturday and Sunday, then
rise to the mid to upper 90s by Monday. Late Saturday, there is a
lee side trough which moves into western Kansas, which brings 20
percent slight chances for thunderstorms to our far west counties.
Another short wave aloft kicks through Saturday night across
central Kansas, and 20 to 30 percent PoPs are across our eastern
2/3rds of the forecast area. This is a quick moving upper wave and
precipitation chances will be gone by Sunday and beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1200 PM CDT MON JUL 14 2014

A few thunderstorms may develop in the vicinity of KGCK and KDDC
through this evening as a cold front pushes southward across the
area. These storms may produce brief MVFR cigs/vsbys. Otherwise,
VFR conditions will prevail at all TAF sites through early Tuesday
morning. Winds will turn northeasterly 15 to 25kt this afternoon
as a cold front moves southward across western Kansas. Winds will
then subside tonight while becoming more easterly as surface high
pressure shifts southward out of the Northern Plains into Kansas
behind the departing front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  78  56  67 /  30  30  60  70
GCK  58  78  56  68 /  30  40  70  70
EHA  60  80  60  76 /  40  40  60  60
LBL  60  78  59  71 /  40  40  70  70
HYS  55  75  56  68 /  20  20  60  60
P28  58  78  59  71 /  40  20  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Burke
AVIATION...JJohnson
Hazardous weather outlook, Jul 14, 4:46 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT MON JUL 14 2014

KSZ030-031-043>046-061>066-074>081-084>090-151145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY
SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH
AS 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Local storm report, Jul 14, 2:59 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     4 W RICHFIELD           37.26N 101.85W
07/14/2014                   MORTON             KS   PUBLIC

            TREE LIMBS FOUR TO FIVE INCHES IN DIAMETER WERE BLOWN
            DOWN BY THUNDERSTORM OUTFLOW.

&&

LRUTHI
Local storm report, Jul 14, 3:02 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     1 SW RICHFIELD          37.26N 101.79W
07/14/2014  E60 MPH          MORTON             KS   CO-OP OBSERVER

&&

DWOLFE
Local storm report, Jul 14, 3:06 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/14/2014  M63 MPH          MORTON             KS   AWOS

&&

LRUTHI
Local storm report, Jul 14, 3:17 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/14/2014  M77.00 MPH       MORTON             KS   AWOS

            THE WIND WAS MEASURED AT THE ELKHART AMOS SITE.

&&

LRUTHI
Special weather statement, Jul 14, 3:20 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT MON JUL 14 2014

KSZ066-079>081-089-090-142100-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
320 PM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...NORTHEASTERN
COMANCHE...NORTHWESTERN BARBER...PRATT...SOUTHEASTERN EDWARDS AND
SOUTHWESTERN STAFFORD COUNTIES...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOPEWELL...MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN KIOWA...NORTHEASTERN COMANCHE...NORTHWESTERN
BARBER...PRATT...SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD
COUNTIES...INCLUDING THE CITIES OF HOPEWELL AND CULLISON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3746 9847 3738 9906 3784 9910 3789 9866
TIME...MOT...LOC 2020Z 345DEG 16KT 3777 9896

JJOHNSON
Local storm report, Jul 14, 3:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             5 W FETERITA            37.14N 101.57W
07/14/2014  E1.00 INCH       MORTON             KS   PUBLIC

&&

WHOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:09 PM CDTSpecial Weather StatementDDCHamilton66 min
Jul 14, 12:34 PM CDTSevere Thunderstorm WarningDDCHamilton41 min
Jul 14, 1:13 PM CDTSpecial Weather StatementDDCStanton62 min
Jul 14, 1:22 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton53 min
Jul 14, 2:14 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton61 min
Jul 14, 3:15 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Jul 14, 3:20 PM CDTSpecial Weather StatementDDCPratt40 min
Jul 14, 4:16 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt44 min
Jul 14, 4:31 PM CDTSevere Thunderstorm WarningDDCPratt44 min
Jul 14, 4:59 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.